Alert archive / Florida / Special Marine Warnings in 2009

Special Marine Warning 252, NWS Key West, FL

July 21, 2009

NWS Key West, FL issued this special marine warning at Jul 21, 2009, 2:30 PM EDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2009, 2:30 PM EDT (18:30 UTC)
Expired
Jul 21, 2009, 3:00 PM EDT
In force
30 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 86 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 6.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2113 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 211830
SMWKEY
GMZ031-032-211930-
/O.NEW.KKEY.MA.W.0252.090721T1830Z-090721T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
230 PM EDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  GULF SIDE OF THE LOWER KEYS OUT 20 NM...
  FLORIDA BAY...

* UNTIL 330 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS OVER FLORIDA
  BAY...MOVING SOUTHWEST AT 5 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH AND 
CONFUSED BAY WATERS...DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY 
RAIN...AND POSSIBLE WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY...UNTIL THREATENING WEATHER HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

&&

LAT...LON 2479 8100 2499 8119 2515 8080 2495 8067
TIME...MOT...LOC 1830Z 041DEG 6KT 2505 8082

$$

FUTTERMAN
1 follow-up statement
000 
FZUS72 KKEY 211900
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
300 PM EDT TUE JUL 21 2009

GMZ031-032-211908-
/O.CAN.KKEY.MA.W.0252.000000T0000Z-090721T1930Z/
300 PM EDT TUE JUL 21 2009

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
GULF SIDE OF THE LOWER KEYS OUT 20 NM...
FLORIDA BAY...

THE THUNDERSTORMS IN FLORIDA BAY THAT PRODUCED STRONG WINDS IN 
EXCESS OF 35 KNOTS HAVE WEAKENED...AND THESE WINDS ARE NO LONGER 
EXPECTED. THEREFORE...THE SPECIAL MARINE WARNING IN EFFECT FOR 
FLORIDA BAY HAS BEEN CANCELED. HOWEVER...ADDITIONAL STRONG 
THUNDERSTORMS OVER THE EXTREME SOUTH FLORIDA PENINSULA MAY MIGRATE 
SOUTHWARD INTO FLORIDA BAY LATER THIS AFTERNOON AND EVENING...SO 
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2479 8100 2499 8119 2515 8080 2495 8067
TIME...MOT...LOC 1858Z 041DEG 6KT 2501 8085

$$

FUTTERMAN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 21, 9:51 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 9:51 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
951 AM EDT TUE JUL 21 2009

.DISCUSSION...
.CURRENTLY...
THE ATLANTIC RIDGE ACROSS SOUTH FLORIDA IS BEING IMPINGED UPON BY A
TROPICAL WAVE MOVING THROUGH THE SOUTHERN BAHAMAS.  THE RESULTANT
FLOW ACROSS THE KEYS IS A BIT NORTH OF EAST AND FAIRLY LIGHT.
ALOFT...WEAK DIVERGENCE IS NOTED IN SOUTHWEST FLOW AROUND THE BASE
OF AN UPPER LEVEL TROUGH THAT HAS DUG UNSEASONABLY FAR SOUTH INTO
THE EASTERN GULF AND FLORIDA.  THE MORNING SOUNDING CAME IN VERY
MOIST AND UNSTABLE.  THESE FAVORABLE DYNAMICS AND THERMODYNAMICS
HAVE COMBINED TO PRODUCE ISOLATED WATERSPOUTS THIS MORNING.

.SHORT TERM UPDATE (TODAY THROUGH THURSDAY)...
MAIN QUESTION TODAY IS POPS.  WITH NO LARGE SCALE TRIGGERS...BUT
AMPLE MOISTURE AND INSTABILITY AND WEAK SOUTHWEST FLOW
ALOFT...EXPECT MESO-SCALE FEATURES TO BE THE MAIN DRIVING FACTOR.
ANY MESO-SCALE BOUNDARIES OR SURFACE HEATING SHOULD TRIGGER SHOWERS
AND THUNDERSTORMS THAT WILL BE SLIGHTLY ENHANCED BY THE SOUTHWEST
FLOW ALOFT.  GIVEN TODAYS WEAK EAST TO NORTHEAST FLOW...EXPECT CU
LINE SHOWERS AND THUNDERSTORMS WITH WATERSPOUTS TO BE THE MAIN
PRECIP FEATURE.  MAY ALSO SEE SOME OUTFLOWS FROM MAINLAND CONVECTION
LATE TODAY TRIGGER THUNDERSTORMS ACROSS FL BAY AND THE UPPER KEYS.
GOING 50 POPS HANDLE THIS OK.

&&

.MARINE...
GENTLE TO MODERATE MAINLY EAST BREEZES WILL PREVAIL TODAY ACROSS THE
KEYS COASTAL WATERS...ALTHOUGH THE WIND FLOW REGIME WILL LIKELY BE
DISRUPTED AT TIMES BY SCATTERED THUNDERSTORMS AND ASSOCIATED OUTFLOW
BOUNDARIES. EASTERLY FLOW WILL LIKELY INCREASE SOMEWHAT TONIGHT AS
A TROPICAL WAVE APPROACHES SOUTH FLORIDA AND THE ATLANTIC RIDGE LIFTS
NORTHWARD...WITH WIND SPEEDS CLIMBING TO NEAR 15 KNOTS ACROSS THE
STRAITS. EXPECT WINDS TO STAY GENERALLY BELOW CAUTION LEVELS AT THIS
POINT...BUT THUNDERSTORM COVERAGE WILL LIKELY REMAIN ABOVE NORMAL
THROUGH THE NEXT FEW DAYS...AND MARINERS SHOULD STAY TUNED TO THE
LATEST SHORT TERM FORECASTS...MARINE WEATHER STATEMENTS AND POSSIBLE
SPECIAL MARINE WARNINGS. CONDITIONS SHOULD SETTLE DOWN HEADING INTO
THE WEEKEND WITH LIGHT TO GENTLE SOUTHEAST FLOW DEVELOPING...AND MORE
TYPICAL CONVECTIVE COVERAGE.

&&

.AVIATION...
UNSTABLE CONDITIONS REMAIN ACROSS THE KEYS. SURFACE FLOW IS LIGHT
OUT OF THE EAST NORTHEAST. THIS IS A FAVORABLE DIRECTION FOR BOTH
THE DEVELOPMENT OF ISLAND CLOUD LINES AND OUTFLOW BOUNDARIES RACING
OFF OF SOUTH FLORIDA. ALL INDICATIONS ARE THAT THE ISLAND TERMINALS
CAN EXPECT A ROUND OR TWO AT LEAST OF BRIEF GUSTY WINDS AND MVFR/IFR
CONDITIONS. TIMING IS VERY UNCERTAIN.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........STRAHAN
AVIATION/NOWCASTS.....11

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 21, 5:52 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
552 AM EDT TUE JUL 21 2009

FLZ076>078-GMZ031>033-052>054-072>075-221000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
552 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND THE
ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THREATS FROM
THESE THUNDERSTORMS WILL BE LOCALLY STRONG AND GUSTY WINDS...AND
CLOUD TO SURFACE LIGHTNING STRIKES.

IN ADDITION...THERE IS A SLIGHT RISK FOR WATERSPOUTS TODAY AND
EARLY THIS EVENING ACROSS THE NEARSHORE WATERS...MAINLY ALONG THE
LOWER KEYS. WATERSPOUTS ARE MOST LIKELY TO DEVELOP BENEATH
THE DARK...FLAT BOTTOM OF A BUILDING CLOUD TOWER...JUST AT THE HINT
OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD. THE
PRIMARY THREAT WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 21, 9:02 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
902 AM EDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     WATER SPOUT      7 SW KEY WEST           24.48N 81.83W
07/21/2009                   GMZ075             FL   OFFICIAL NWS OBS

            AT 741 AM EDT...AN OBSERVER AT THE KEY WEST INTERNATIONAL
            AIRPORT REPORTED A FUNNEL CLOUD ABOUT 7 MILES TO THE
            SOUTHWEST. BY 750 AM IT MATURED INTO A WATERSPOUT AND WAS
            MOVING WESTWARD. NWS KEY WEST PERSONNEL OBSERVED THIS
            WATERSPOUT IN ADDITION TO 2 DEVELOPING FUNNEL
            CLOUDS...WITHIN THE SAME AREA OF AN EARLY-MORNING CLOUD
            LINE. THE SPOUT RETREATED AT 755 AM AND ALL FUNNEL CLOUDS
            HAD DISSIPATED BY 807 AM. DURATION WAS ABOUT 26 MINUTES
            FOR THE ENTIRE EVENT.

0809 AM     WATER SPOUT      5 SE KEY WEST           24.50N 81.70W
07/21/2009                   GMZ054             FL   NWS EMPLOYEE

            AT 809 AM EDT...A KEY WEST NWS EMPLOYEE OBSERVED A
            WATERSPOUT FORMING APPROXIMATELY 5 MILES SOUTHEAST OF THE
            KEY WEST INTERNATIONAL AIRPORT. THIS SPOUT DISSIPATED AT
            815 AM AND AN ADDITIONAL WATERSPOUT FORMED AT 825 AM
            WITHIN THE SAME AREA. THIS SECOND SPOUT DISSIPATED AT 831
            AM. THESE SPOUTS WERE IN AN EARLY-MORNING CLOUD LINE
            EXTENDING EAST TO SOUTHWEST OF KEY WEST. DURATION WAS 6
            MINUTES FOR EACH SPOUT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:51 PM EDTSpecial Marine WarningKEY24 min
Jul 21, 2:57 AM EDTSpecial Marine WarningKEY19 min
Jul 21, 7:58 AM EDTSpecial Marine WarningKEY32 min
Jul 21, 12:54 PM EDTAreal Flood AdvisoryKEYMonroe93 min
Jul 21, 1:01 PM EDTSpecial Marine WarningKEY44 min
Jul 21, 1:06 PM EDTSpecial Marine WarningKEY39 min
Jul 21, 1:43 PM EDTSpecial Marine WarningKEY33 min
Jul 21, 2:38 PM EDTSpecial Marine WarningKEY26 min
Jul 21, 5:55 PM EDTSpecial Marine WarningKEY18 min

Nearby

Special Marine Warnings in Florida, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.